Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 198, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 22, 2017, 10:44 PM CDT for Jasper County, Polk County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2017, 10:44 PM CDT (03:44 UTC)
- Expired
- Jun 22, 2017, 11:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jasper County, IA, Polk County, IA
The radar
The Des Moines radar (KDMX), 26 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.7 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1245 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
407
WUUS53 KDMX 230344
SVRDMX
IAC099-153-230430-
/O.NEW.KDMX.SV.W.0198.170623T0344Z-170623T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1044 PM CDT THU JUN 22 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southeastern Polk County in central Iowa...
Southwestern Jasper County in central Iowa...
* Until 1130 PM CDT.
* At 1044 PM CDT, a severe thunderstorm was located over Altoona,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Des Moines, Ankeny, Altoona, Pleasant Hill, Carlisle, Bondurant,
Saylorville, Mitchellville, Colfax, Monroe, Prairie City, Prairie
Meadows, Iowa State Fairgrounds, Principal Park, Drake Stadium And
Knapp Center, Adventureland Amusement Park, Iowa Events Center,
Runnells, Weh-Weh-Neh-Kee State Park and Margo Frankel Woods State
Park.
This includes the following highways...
Interstate 35 between mile markers 87 and 94.
Interstate 80 between mile markers 134 and 162.
Interstate 235 between mile markers 5 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4166 9363 4176 9357 4170 9312 4151 9311
4151 9339 4158 9369
TIME...MOT...LOC 0344Z 286DEG 26KT 4163 9346
HAIL...1.00IN
WIND...60MPH
$$
Small3 follow-up statements
792
WWUS53 KDMX 230400
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1100 PM CDT THU JUN 22 2017
IAC099-153-230430-
/O.CON.KDMX.SV.W.0198.000000T0000Z-170623T0430Z/
Polk IA-Jasper IA-
1100 PM CDT THU JUN 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHEASTERN POLK AND SOUTHWESTERN JASPER COUNTIES...
At 1100 PM CDT, the leading edge of a severe thunderstorm was
located near Prairie City, or 9 miles east of Altoona, moving east
at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Des Moines, Altoona, Pleasant Hill, Carlisle, Bondurant,
Mitchellville, Colfax, Monroe, Prairie City, Prairie Meadows, Iowa
State Fairgrounds, Principal Park, Adventureland Amusement Park, Iowa
Events Center, Runnells and Prairie City Krohn Airport.
This includes the following highways...
Interstate 80 between mile markers 140 and 162.
Interstate 235 between mile markers 6 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4165 9355 4174 9347 4170 9312 4151 9311
4151 9339 4158 9369
TIME...MOT...LOC 0400Z 286DEG 26KT 4160 9331
HAIL...1.00IN
WIND...60MPH
$$
Small753
WWUS53 KDMX 230410
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1110 PM CDT THU JUN 22 2017
IAC099-153-230430-
/O.CON.KDMX.SV.W.0198.000000T0000Z-170623T0430Z/
Polk IA-Jasper IA-
1110 PM CDT THU JUN 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHEASTERN POLK AND SOUTHWESTERN JASPER COUNTIES...
At 1110 PM CDT, a severe thunderstorm was located over Prairie City,
or 12 miles southwest of Newton, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Des Moines, Altoona, Pleasant Hill, Carlisle, Bondurant,
Mitchellville, Monroe, Prairie City, Prairie Meadows, Iowa State
Fairgrounds, Principal Park, Adventureland Amusement Park, Iowa
Events Center, Runnells and Prairie City Krohn Airport.
This includes the following highways...
Interstate 80 between mile markers 140 and 148.
Interstate 235 between mile markers 6 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4165 9355 4170 9348 4163 9312 4151 9311
4151 9339 4158 9369
TIME...MOT...LOC 0410Z 286DEG 26KT 4158 9321
HAIL...1.00IN
WIND...60MPH
$$
Small110
WWUS53 KDMX 230432
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1132 PM CDT THU JUN 22 2017
IAC099-153-230440-
/O.EXP.KDMX.SV.W.0198.000000T0000Z-170623T0430Z/
Polk IA-Jasper IA-
1132 PM CDT THU JUN 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POLK AND
SOUTHWESTERN JASPER COUNTIES HAS EXPIRED...
The storm which prompted the warning has exited the warned area.
Therefore, the warning has been allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
Remember, a Severe Thunderstorm Warning still remains in effect for
other portions of southern Polk County until 1145 pm.
LAT...LON 4165 9355 4170 9348 4163 9312 4151 9311
4151 9339 4158 9369
TIME...MOT...LOC 0430Z 286DEG 26KT 4154 9304
$$
SmallWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:02 PM CDT, 7 hours 42 minutes earlier.
Area forecast discussion, Jun 22, 3:02 PM CDT, 7 hours 42 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 302 PM CDT Thu Jun 22 2017 .SHORT TERM.../Tonight through Friday/ Issued at 300 PM CDT Thu Jun 22 2017 The focus of the short term forecast is the potential for strong to severe thunderstorms tonight into early Friday morning. Scattered showers and isolated thunderstorms have festered through the afternoon across portions of south central Iowa. Convection has been focused along 20 knot jet axis and weak MCV tracking along the Missouri state line. The next round of thunderstorms will initiate near an advancing cold front. At 300 PM, front extends near Sioux City to Mason City. The front will begin to surge southeast with shortwave aloft moving through the Northern Plains aiding convective initiation. Ahead of the front, an unstable airmass is in place with MU CAPE values near 1500 j/kg. 0-3 km bulk shear is progged near 30-45 knots. Strong to marginally severe thunderstorms are expected with damaging winds and hail possible. Showers and thunderstorms will end over south central Iowa by 6 AM Friday. Surface high pressure will build over the Dakotas with a cooler and drier airmass spreading over the Midwest. A Northwest wind will be increasing during the afternoon with a tightening pressure gradient. Highs will be unseasonably cool with 70s for most locations. .LONG TERM.../Friday night through Thursday/ Issued at 300 PM CDT Thu Jun 22 2017 Highlights of the extended forecast include a continuation of below average temperatures through the middle of next week with chances for precipitation mid to late next week. Surface high pressure will build from the Northern Plains into the Ozarks through Monday. The associated airmass will bring highs in the 70s with lows in the upper 40s and 50s. Dry conditions are expected with the exception of Saturday afternoon in north central Iowa. A shortwave trough digging over the Midwest and daytime heating will create enough instability for a few showers and isolated thunderstorms. An upper ridge begins to build into the Plains on Tuesday. The pressure gradient will begin to increase across the Plains ahead of a leeside trough. Chances for showers and thunderstorms will be on the increase with return flow developing along with temperatures returning to near to above average. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1234 PM CDT Thu Jun 22 2017 While storms have moved away from most TAF sites, KDSM will continue to battle scattered storms early in the 18z issuance period. Then all TAF sites will battle storms this evening with cold frontal passage. Overall, VFR conditions expected, but may see conditions fall to MVFR at times, especially with stronger storms and frontal passage itself. Hints at some fog post frontal passage, but confidence in winds going light enough not there to introduce any at KFOD/KMCW/KALO, so have held off. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Angle LONG TERM...Angle AVIATION...Curtis
Hazardous weather outlook, Jun 22, 10:01 PM CDT, 43 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 1001 PM CDT Thu Jun 22 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-240315- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 1001 PM CDT Thu Jun 22 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms will continue through the overnight hours. A few isolated severe storms are possible with large hail and damaging winds are the main concern. Heavy rain is also a threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances return to the forecast Tuesday Night and Wednesday. The severe weather potential during these times will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed from late this afternoon into the evening. KLP
In the hours before
Local storm report, Jun 22, 9:02 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
902 PM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM HAIL 2 ESE AREDALE 42.82N 92.98W
06/22/2017 E1.00 INCH BUTLER IA TRAINED SPOTTER
&&
BFLocal storm report, Jun 22, 9:18 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
918 PM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL BRISTOW 42.78N 92.90W
06/22/2017 E1.00 INCH BUTLER IA TRAINED SPOTTER
&&
BFLocal storm report, Jun 22, 9:24 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
924 PM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 1 NNE ALLISON 42.76N 92.79W
06/22/2017 E1.00 INCH BUTLER IA TRAINED SPOTTER
&&
BFLocal storm report, Jun 22, 10:19 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1019 PM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM HAIL 1 N DUMONT 42.77N 92.97W
06/22/2017 M0.88 INCH BUTLER IA LAW ENFORCEMENT
DIME TO NICKEL HAIL JUST NORTH OF DUMONT.
DELAYED REPORT. TIME ESTIMATED BY RADAR.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:30 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock | 45 min |
| Jun 22, 8:22 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin | 38 min |
| Jun 22, 8:55 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 65 min |
| Jun 22, 9:49 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 41 min |
| Jun 22, 11:08 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Polk, Warren | 37 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.